Can Medication Make Fibroids Worse?

Taking medication to deal with the symptoms of uterine fibroids improves the lives of many women and allows them to go on living a fulfilling life. Medications can help you take control of your symptoms during the time you spend trying to make that difficult decision about whether to have a procedure.

However, when choosing medications, it’s important to educate yourself on the possible side effects, especially if they could end up making your fibroids worse in the long run. Different women respond differently to certain medications, and you want to be sure to choose the right one for you.

image00

Non-steroidal anti-inflammatory drugs (NSAID)

You know NSAIDs as the over-the-counter pain medication that you probably take when you have a headache or sore muscles. Ibuprofen and aspirin help many women deal with monthly menstrual cramps and bleeding. However, it has not been proven to help with fibroid symptoms consistently.

If you do use NSAIDs regularly, it’s not likely that they will make your fibroids worse, but there are side effects. Stop taking the medications and talk to your doctor if you experience an upset stomach, heartburn, ulcers, or skin rashes. Don’t take an NSAID for longer than 10 days without consulting your doctor.

Birth control hormones

Many women take pills or use a hormone patch or ring to control bleeding and regulate their cycle. Birth control will not affect the growth of fibroids negatively or positively, but they do have possible side effects that include nausea, headaches, weight gain, depression, or skipped periods.

Progestin shot

Getting a progestin shot every three months may lighten or stop bleeding and prevent pregnancy. However, studies have shown that this may cause fibroids to grow more than normal. Talk to your doctor about whether a progestin shot is the right choice for you.

Other side effects may include headaches, nausea, bloating, and bone thinning. If you continue to use the shot for more than two years, bone loss may be irreversible.

Gonadotropin-releasing hormone analogue (GnRH-a) therapy

This therapy puts the body in a state similar to menopause, which lessens menstrual bleeding and causes fibroids to shrink. Most women that use this therapy do so right before having a procedure done in order to have a less-invasive experience.

While the therapy does shrink the fibroids, they will most likely grow back to the same size after the therapy ends. Other side effects can include hot flashes, vaginal burning or itching, bone thinning, and increased acne or greasy hair.

Learn more

If you want to learn more about medications that may help with uterine fibroid symptoms, read our blog post Common Medications for Fibroid Symptoms, or to find out more about fibroids and more permanent treatment options, visit our website at ask4ufe.com.

PLEASE NOTE: The above information should not be construed as providing specific medical advice, but rather to offer readers information to better understand their lives and health. It is not intended to provide an alternative to professional treatment or to replace the services of a physician.